To the Editor: Gabapentin is an anticonvulsant drug that has a structure similar to that of γ-aminobytyric acid (GABA) but does not bind to GABA receptors. It increases nonsynaptic GABA release from the glia, and it is a substrate and a competitive inhibitor of the large neutral amino acid carrier system. Furthermore, gabapentin modulates (but does not directly block) sodium channels and increases human whole-blood serotonin concentrations. Finally, the drug may subtly modulate calcium channels by binding to the α2δ subunit of voltage-dependent calcium channels, reducing monoamine release (1). Its favorable safety profile and lack of drug interactions make it an alternative for use in treating a variety of neurologic and psychiatric conditions (2).
Because gabapentin has a potential effect in the management of dementia-associated agitation, it has been suggested as an addition to haloperidol (3) or donepezil (4) treatment. Gabapentin also has been successfully used to treat behavioral dyscontrol in a 13-year-old boy with diagnoses of intermittent explosive disorder, attention deficit hyperactivity disorder, organic mood disorder, simple partial seizure disorder, and closed head injury (5). We report on an agitated woman with profound mental retardation due to Cornelia de Lange syndrome who was treated with gabapentin.
Ms. A was a 23-year-old woman who suffered from profound mental retardation due to Cornelia de Lange syndrome. She had severely limited motor and communication skills (speaking few and isolated words), difficulties adapting to environmental changes, and inadequate sphincter control.
Maladaptive behavior had appeared for the first time when she was 18 years old. She had been treated as an outpatient and given oral risperidone, 1 mg/day, and diazepam, 5 mg/day, resulting in significant remission of her symptoms. Three years later, agitation, hostility, self-destructive behavior, and screaming had reemerged and had been unsuccessfully treated on an outpatient basis with increases in her medication doses (up to 4 mg/day of risperidone and 30 mg/day of diazepam). Finally, 4 months later, Ms. A was admitted to our psychiatric clinic, but despite the alteration of her medications, her condition remained unchanged. Her last drug regimen included 5 mg t.i.d. of orally administrated haloperidol drops, 25 mg t.i.d. of chlorpromazine, and 4 mg b.i.d. of extended-release biperidin; lorazepam, 2 mg given intramuscularly, was used on an as-needed basis.
Oral gabapentin, 400 mg/day, was added, and after a few days it was increased to 800 mg b.i.d. As a result, a remarkable improvement was noticed. All drugs were gradually tapered, and Ms. A’s medications were adjusted to 5 mg/day of haloperidol, 400 mg/day of gabapentin, and 4 mg/day of extended-release biperiden without any aggravation of her symptoms. When gabapentin was withdrawn, Ms. A’s behavioral dyscontrol reemerged within 48 hours. Gabapentin, 400 mg/day, was reintroduced, resulting again in improvement. Haloperidol was further tapered to a dose of 3 mg/day, and biperidin was completely withdrawn. No further changes were made in Ms. A’s drug regimen, because her condition was considered satisfactory. Four months after discharge, Ms. A’s clinical condition has remained stable.
This case report supports the effectiveness of gabapentin, parallel to its other uses in psychiatry, as an adjunctive agent in the management of behavior dyscontol related to mental retardation. The addition of gabapentin to our patient’s medication regimen resulted not only in improvement in previously resistant maladaptive behaviors but also in a radical decrease in her doses of coadministrated neuroleptics. This is extremely interesting, given that people with mental retardation may be at a greater risk for serious adverse reactions to medicines, including antipsychotic drugs, than their counterparts without mental retardation (6).